Alert archive / Arkansas / Flash Flood Warnings in 2020

Flash Flood Warning 59, NWS Little Rock, AR

August 11, 2020Newton County, Searcy County, Arkansas

NWS Little Rock, AR issued this flash flood warning at Aug 11, 2020, 2:03 PM CDT for Newton County, Searcy County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 2020, 2:03 PM CDT (19:03 UTC)
Expired
Aug 11, 2020, 5:00 PM CDT
In force
3 hr
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Flood severity
None

Counties Newton County, AR, Searcy County, AR

The radar

The Little Rock radar (KLZK), 136 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.1 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2020-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1534 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2020-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -71 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1534 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1084 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-71 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 1:04 PM CDT, 59 minutes earlier.

Area forecast discussion, Aug 11, 1:04 PM CDT, 59 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
104 PM CDT Tue Aug 11 2020

.AVIATION...

Tricky TAF period on tap with showers and thunderstorms moving
into the area and continuing to develop into the evening and
overnight hours. With any strong thunderstorms, gusty winds and
limited visibilities will be possible. Overnight, showers and
thunderstorms should mainly be limited to the southern two thirds
of the state with some patchy fog possible to develop across
northern Arkansas. At this point, do not expect fog to get any
worse than MVFR conditions, but will continue to monitor in future
TAF updates.

&&

.PREV DISCUSSION...(ISSUED 636 AM CDT Tue Aug 11 2020)
AVIATION...

Convective trends remain the primary concern as several outflow
boundaries from Monday's thunderstorms move into the state. These
boundaries will work with instability to produce new thunderstorms
but the overall uncertainty remains high. The convection would
start over the north and progress southward with time. Overall VFR
conditions are expected except in and near thunderstorm activity.
Winds will remain generally light and from the south/southwest.

PREV DISCUSSION...(ISSUED 353 AM CDT Tue Aug 11 2020)
Short term...Today through Wednesday night

Forecast for today is looking a little more complicated than it did
this time last night, mainly because of the plethora of meso-scale
boundaries evident across the area.

Ongoing convection that developed last evening across the central
high plains has been progressing slowly to the east and is currently
in central/eastern Oklahoma. While the overall trend of this
convection is down, it continues to throw out an outflow boundary in
advance of it. Another boundary is evident over NE Arkansas with a
possible third dropping down from the north in the wake of the
derecho that blasted through the upper midwest Monday afternoon.

On the synoptic scale, upper level high pressure has retrograded
into west Texas, placing the area in a broad NW flow aloft. Models
remain consistent in producing a weakness in the H5 field which
could act as as an additional focus point for convection. With CAPE
values between 2500 and 3500 j/kg and the aforementioned boundaries,
at least scattered convection is expected. While widespread severe
weather is not expected, some stronger storms that could produce
gusty winds.

Precipitation chances will decrease tonight and shift more to the
east on Wednesday as the general flow will continue. Temperatures
today are starting out warm and another day of highs in the upper
80s to mid 90s expected. With increased chances of convection and
additional cloud cover, heat indices are not expected to reach
advisory criteria although a few spots, especially in the south, may
hit it for an hour or two.

If convection is not as widespread as current thinking or develops
later than anticipated, some areas in the south and to a lesser
extent central sections, could see widespread heat indices over 105.
Northwest flow aloft Wednesday and even more cloud cover will knock
temperatures down a little more.

Long Term ... Thursday through Monday

The forecast remains primarily unchanged and on track during the
long term. The period initiates with a large scale upper ridge over
the Southern Rockies and subtle but semi-persistent upper trough
invof Ohio River Valley. Between these large scale upper features,
northwesterly flow will dominate through the entire period.

Several upper level impulses will propagate through the flow
promoting convection, mainly during the afternoons with the supply
of instability via daytime heating, through Monday. Overall, no
significant convective systems are anticipated, thus precipitation
will be scattered in nature and likely propagate about as a result
of mesoscale outflow boundaries. While slight/chance PoPs are
expected nearly each afternoon, QPF amounts will be rather light and
only amount to a tenth to a couple tenths of an inch at best through
Monday. A few locations are expected to receive locally higher
amounts.

At the surface, low pressure will located over the southern Plains
with high pressure along the Gulf Coast. Near the surface, flow will
be out of the south/southwest through late Saturday, providing ample
moisture and slightly above high temperatures. A cold front is
expected to move through the state on Sunday. Surface winds will
switch to the northeast and drier air is expected to filter into the
region. High pressure will drop southward out of the northern Plains
continuing nice conditions through Monday. Northwest flow will
remain intact above the surface providing slight chance PoPs into
Monday.

&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Aviation...65
Hazardous weather outlook, Aug 11, 4:15 AM CDT, 9 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
415 AM CDT Tue Aug 11 2020

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-121000-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
415 AM CDT Tue Aug 11 2020

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Showers and thunderstorms will be possible late this morning and
into the evening hours over the majority of the state. Some storms
may be strong to possibly severe with the primary hazard being
strong winds.

Unseasonably hot conditions will continue this afternoon with
high temperatures in the lower to mid 90s for most locations.
Widespread heat index values in excess of 100 degrees are expected
with a few areas possibly reaching 105 degrees for a brief period
of time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Hot and humid conditions will continue through the end of the week,
with chances for mainly afternoon showers and thunderstorms. While
organized severe is not anticipated, a few stronger storms can not
be ruled out. the primary concern with any strong storm would be
gusty winds.

.Spotter Information Statement...

Spotter activation will not be needed.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

In the hours before

Special weather statement, Aug 11, 11:13 AM CDT, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Little Rock AR
1113 AM CDT Tue Aug 11 2020

ARZ030-037-111700-
Scott AR-Logan AR-
1113 AM CDT Tue Aug 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LOGAN AND NORTHERN
SCOTT COUNTIES UNTIL NOON CDT...

At 1113 AM CDT, Doppler radar was tracking a strong thunderstorm near
Heavener Runestone State Park, or 12 miles southeast of Poteau,
moving northeast at 25 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Waldron...                        Mansfield...
Beauchamp...                      Cardiff...
Echo...                           Oliver...
Morgan Springs...                 Bates...
Barber...                         Black Fork...
Cauthron...                       Winfield...
Hon...                            Lucas...
Liberty...                        Ione...
Elm Park...

LAT...LON 3493 9445 3493 9443 3495 9441 3494 9439
      3496 9437 3495 9434 3497 9424 3506 9423
      3506 9425 3510 9414 3514 9414 3514 9404
      3487 9387 3473 9443 3473 9445
TIME...MOT...LOC 1613Z 237DEG 21KT 3492 9448

65
Special weather statement, Aug 11, 11:28 AM CDT, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Little Rock AR
1128 AM CDT Tue Aug 11 2020

ARZ003-111715-
Boone AR-
1128 AM CDT Tue Aug 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BOONE COUNTY UNTIL 1215
PM CDT...

At 1127 AM CDT, Doppler radar was tracking a strong thunderstorm near
Green Forest, or 9 miles east of Berryville, moving northeast at 15
mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Harrison...                       Bergman...
Omaha...                          Myrtle...
Roberson Hollow...                Self...
Alpena...                         Bear Creek Springs...
New Hope in Boone County...       Hopewell in Boone County...
Burlington...                     Ridgeway...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3627 9295 3626 9330 3650 9330 3650 9307
TIME...MOT...LOC 1627Z 242DEG 15KT 3642 9340

65
Special weather statement, Aug 11, 11:42 AM CDT, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Little Rock AR
1142 AM CDT Tue Aug 11 2020

ARZ016-025-111730-
Independence AR-Jackson AR-
1142 AM CDT Tue Aug 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN INDEPENDENCE AND
CENTRAL JACKSON COUNTIES UNTIL 1230 PM CDT...

At 1141 AM CDT, Doppler radar was tracking a strong thunderstorm near
Oil Trough, or 14 miles southeast of Batesville, moving northeast at
20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Newport...                        Diaz...
Newark...                         Oil Trough...
Jacksonport...                    Magness...
Thida...                          Rosie...
Macks...                          Huff...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3551 9155 3561 9163 3577 9141 3562 9126
TIME...MOT...LOC 1641Z 241DEG 16KT 3559 9151

SHELTON
Special weather statement, Aug 11, 11:44 AM CDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Little Rock AR
1144 AM CDT Tue Aug 11 2020

ARZ025-033-034-111730-
White AR-Woodruff AR-Jackson AR-
1144 AM CDT Tue Aug 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WOODRUFF...SOUTHERN
JACKSON AND EASTERN WHITE COUNTIES UNTIL 1230 PM CDT...

At 1143 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Tupelo, or 9 miles north of Augusta, moving northeast
at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Newport...                        Tupelo...
Algoa...                          Beedeville...
Amagon...                         Weldon...
Blackville...                     Olyphant...
Shoffner...                       Ingleside...
Fitzhugh...                       Erwin...
Possum Grape...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3532 9134 3547 9149 3553 9140 3553 9137
      3555 9137 3566 9120 3549 9104 3546 9104
TIME...MOT...LOC 1643Z 245DEG 12KT 3543 9137

SHELTON

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 8:00 AM CDTSpecial Weather StatementLZKStone45 min
Aug 11, 11:13 AM CDTSpecial Weather StatementLZKScott47 min
Aug 11, 11:28 AM CDTSpecial Weather StatementLZKBoone47 min
Aug 11, 11:42 AM CDTSpecial Weather StatementLZKIndependence48 min
Aug 11, 11:44 AM CDTSpecial Weather StatementLZKJackson46 min
Aug 11, 12:03 PM CDTSevere Thunderstorm WarningLZKBoone, Marion, Newton30 min
Aug 11, 12:27 PM CDTSevere Thunderstorm WarningLZKLogan, Yell48 min
Aug 11, 1:35 PM CDTSevere Thunderstorm WarningLZKNewton, Pope, Searcy, Van Buren25 min
Aug 11, 2:36 PM CDTSpecial Weather StatementLZKConway24 min
Aug 11, 2:40 PM CDTSpecial Weather StatementLZKCleburne, Van Buren35 min
Aug 11, 3:04 PM CDTSpecial Weather StatementLZKFaulkner26 min
Aug 11, 3:16 PM CDTSpecial Weather StatementLZKPrairie44 min
Aug 11, 3:30 PM CDTFlash Flood WarningLZKFaulkner, Lonoke, Prairie, Pulaski, White3 hr
Aug 11, 3:36 PM CDTSpecial Weather StatementLZKPulaski24 min
Aug 11, 4:10 PM CDTSevere Thunderstorm WarningLZKGrant, Pulaski, Saline35 min
Aug 11, 4:24 PM CDTSevere Thunderstorm WarningLZKGrant, Hot Spring, Saline36 min
Aug 11, 4:49 PM CDTFlash Flood WarningLZKMonroe, Prairie3 hr
Aug 11, 5:29 PM CDTSpecial Weather StatementLZKJefferson31 min
Aug 11, 6:04 PM CDTSpecial Weather StatementLZKArkansas41 min

Nearby

Flash Flood Warnings in Arkansas, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.